Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 33, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 26, 2020, 12:29 PM CDT for Fillmore County, Minnesota; Winneshiek County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2020, 12:29 PM CDT (17:29 UTC)
- Expired
- Jun 26, 2020, 1:15 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Winneshiek County, IA, Fillmore County, MN
The radar
The La Crosse radar (KARX), 70 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 1:05 PM CDT | TSTM WND GST 40 | Mabel, MN | COOPERATIVE OBSERVER ESTIMATED 40 MPH WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
672
WUUS53 KARX 261729
SVRARX
IAC191-MNC045-261815-
/O.NEW.KARX.SV.W.0033.200626T1729Z-200626T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1229 PM CDT Fri Jun 26 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Winneshiek County in northeastern Iowa...
Southeastern Fillmore County in southeastern Minnesota...
* Until 115 PM CDT.
* At 1228 PM CDT, a severe thunderstorm was located near Harmony, or
7 miles north of Cresco, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported quarter sized hail and
60 mph winds in Lime Springs.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Harmony around 1240 PM CDT.
Canton around 1245 PM CDT.
Mabel around 100 PM CDT.
Other locations impacted by this severe thunderstorm include
Henrytown, Choice, Hesper, Hutton, Burr Oak, Chimney Rock Campground
and Locust.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4339 9208 4362 9208 4369 9173 4341 9173
TIME...MOT...LOC 1728Z 262DEG 31KT 4349 9211
HAIL...1.00IN
WIND...60MPH
$$
NMB2 follow-up statements
066
WWUS53 KARX 261801
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
101 PM CDT Fri Jun 26 2020
IAC191-MNC045-261815-
/O.CON.KARX.SV.W.0033.000000T0000Z-200626T1815Z/
Winneshiek IA-Fillmore MN-
101 PM CDT Fri Jun 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTH CENTRAL WINNESHIEK AND SOUTHEASTERN FILLMORE COUNTIES...
At 100 PM CDT, a severe thunderstorm was located over Mabel, or 13
miles southwest of Caledonia, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. This storm has a history of
producing quarter sized hail and 60 mph wind gusts.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Winneshiek and southeastern Fillmore Counties, including the
following locations... Henrytown, Newburg, Choice, Amherst, Hesper,
Lenora and Tawney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4351 9188 4363 9204 4369 9173 4341 9173
TIME...MOT...LOC 1800Z 262DEG 31KT 4353 9173
HAIL...1.00IN
WIND...60MPH
$$
CA220
WWUS53 KARX 261810
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
110 PM CDT Fri Jun 26 2020
IAC191-MNC045-261820-
/O.EXP.KARX.SV.W.0033.000000T0000Z-200626T1815Z/
Winneshiek IA-Fillmore MN-
110 PM CDT Fri Jun 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WINNESHIEK AND
SOUTHEASTERN FILLMORE COUNTIES WILL EXPIRE AT 115 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4351 9188 4363 9204 4369 9173 4341 9173
TIME...MOT...LOC 1810Z 262DEG 31KT 4354 9165
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:35 AM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jun 26, 6:35 AM CDT, 5 hours 54 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 635 AM CDT Fri Jun 26 2020 .SHORT TERM...(Today and tonight) Issued at 305 AM CDT Fri Jun 26 2020 At 2 AM, a band of showers and storms extended from Rochester to Nashua Iowa. This band was associated with a shortwave trough. The meso models are not handling this system well. With zonal winds aloft, this system should continue to move east and southeast through the remainder of the overnight hours. With the 0-6 km shear favorable for supercells, we will have to watch out for the potential of hail and maybe some damaging wind between now and daybreak. Further to the west across southwest Minnesota and northwest Iowa, a MCS was moving east toward the area. Warm air advection on the leading edge of this system and along the warm front has resulted in a line of storms. These storms will move through the area from daybreak through noon. While there will favorable deep shear, the instability is generally less than 1K J/kg, so the severe weather threat for both of these systems this morning looks to be low. Still a lot of questions on the severe weather threat with the next round of convection which will be moving through the area between noon and 6 PM this afternoon. While the meso models have differing solutions and timing on how this convection will develop, there is general agreement that there will be enough time for the atmosphere to recover between the departing convection this morning, and the afternoon convection. Mixed-layer CAPES range from 1500 to 2500 J/kg. The main question is how much 0-1 km and 0-3 km shear will be available across the area. This will be dependent upon an 850 to 700 mb speed max. Even this close to the event, there is significant differences on how strong the winds will be with this speed maximum in our area. The NAM has 40 to 50 knots of winds. Meanwhile, the GFS is only around 20 knots. Some of this is a result of some timing differences between this feature. These differences greatly impact the 0-1 km and 0-3 km shear. Another difference is how the meso models are handling their cold pool development. Some suggest that this occur across northeast Iowa and southwest Wisconsin. Others have this occurring more to our east and south. Due to this, there remains much uncertainty on the convection during this time period. If severe weather does materialize, it would likely start out as a wind and hail threat and then evolve more into a wind and maybe a QLCS tornado threat. The main question is where. As stated earlier, this will depend a lot on how strong the 0-1 km shear is able to increase this afternoon. As a result, the severe weather threat is rather conditional at this time. .LONG TERM...(Saturday through Thursday) Issued at 305 AM CDT Fri Jun 26 2020 A summerlike pattern develops heading into the weekend behind the departing cold front. As a deepening upper low comes ashore the Pacific Northwest, ridging over the Northern Plains will amplify while sliding into the Upper Mississippi Valley by Sunday. Ridge amplification continues through the first half of next week with a blocking pattern taking shape over the region. This will lead to a gradual warmup as 850mb temps slowly climb to near 20C by Monday night. Forecast highs next week will climb through the 80s, likely around 90 in a few spots. Along with the heat will come rather humid conditions as dewpoints pool in the mid 60s to lower 70s. A weak, sheared out vort max will drop south from the I-90 corridor on Saturday. With higher PWATs >1" residing out ahead of this feature, there's a small chance our far south could be brushed by a shower or storm Saturday afternoon. Otherwise most areas will stay dry Saturday and Saturday night courtesy of high pressure. Return flow developing behind the departing high on Sunday will pump increasing moisture into the region. Combined with a couple shortwaves and warm air advection, that will bring returning chances of showers and storms. Much of the area will likely remain dry on Sunday as the higher rain chances won't arrive until a stronger shortwave's arrival Sunday night. Surface high pressure and comparatively lower PWATs anchored over the Great Lakes region should keep focus for periodic shower/storm chances early next week generally near and west of the Mississippi River, where moisture/instability will be highest as evidenced by pooling of higher theta-e. By Thursday an advancing cold front is progged to push eastward through the forecast area. While extended forecast has broad-brushed rain chances nearly every period next week, am not expecting the week to be a washout for any given location. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 635 AM CDT Fri Jun 26 2020 A MCV will produce scattered showers and storms this morning. Additional showers and storms are expected this afternoon as a cold front move through the region. These showers and storms may briefly lower the ceilings and visibilities into the IFR/MVFR range. Subsidence in the wake of this front will clear skies quickly between 27.02z and 27.05z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Kurz AVIATION...Boyne
Hazardous weather outlook, Jun 26, 3:04 AM CDT, 9 hours 25 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 304 AM CDT Fri Jun 26 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-271100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 304 AM CDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today. Lightning and small hail will be the primary threats with storms that develop this morning. Another round of storms this afternoon into early evening may pose a threat for severe weather roughly between noon and 6 PM, especially across northeast Iowa and southwest Wisconsin. Damaging winds and heavy rainfall will be the main threats with this round of storms, but isolated hail and tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic storm chances will return Sunday and continue through Thursday. The probability of organized severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Kurz/Boyne
In the hours before
Special weather statement, Jun 26, 9:14 AM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
914 AM CDT Fri Jun 26 2020
IAZ030-WIZ061-261445-
Clayton-Grant-
914 AM CDT Fri Jun 26 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON AND GRANT
COUNTIES...
At 913 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Farmersburg to Belmont. Movement was
east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Platteville, Lancaster, Guttenberg, Elkader, Fennimore, Cuba City,
Strawberry Point, Hazel Green, Dickeyville, Cassville, Garnavillo,
Bloomington, Farmersburg, Volga, Preston, Georgetown, Beetown,
Arthur, Montfort, and Potosi.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4264 9071 4268 9090 4265 9090 4264 9160
4300 9160 4299 9106 4306 9043 4251 9042
4251 9064
TIME...MOT...LOC 1413Z 258DEG 16KT 4295 9145 4273 9037
CASpecial weather statement, Jun 26, 9:46 AM CDT, 2 hours 43 minutes before
Special Weather Statement National Weather Service La Crosse WI 946 AM CDT Fri Jun 26 2020 WIZ054-061-261530- Crawford-Grant- 946 AM CDT Fri Jun 26 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GRANT AND SOUTH CENTRAL CRAWFORD COUNTIES... At 945 AM CDT, a strong thunderstorm was located near Bloomington, or 12 miles east of Prairie Du Chien, moving east at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Fennimore, Bloomington, Bridgeport, Wauzeka, Mount Ida, Mount Hope, Patch Grove, Millville, and Woodman. LAT...LON 4290 9102 4304 9107 4314 9060 4287 9054 TIME...MOT...LOC 1445Z 262DEG 31KT 4298 9091 CA
Special weather statement, Jun 26, 11:20 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1120 AM CDT Fri Jun 26 2020
IAZ008-MNZ094-261700-
Mitchell-Mower-
1120 AM CDT Fri Jun 26 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MITCHELL AND
SOUTHWESTERN MOWER COUNTIES...
At 1119 AM CDT, a strong thunderstorm was located over Lyle, or 11
miles south of Austin, moving east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Adams, Lyle, Stacyville, Rose Creek, Mona, Meyer, Toeterville,
Otranto, and Johnsburg.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4358 9305 4363 9269 4342 9266 4342 9302
4350 9303 4350 9305
TIME...MOT...LOC 1619Z 261DEG 27KT 4352 9292
CASpecial weather statement, Jun 26, 11:45 AM CDT, 44 minutes before
Special Weather Statement National Weather Service La Crosse WI 1145 AM CDT Fri Jun 26 2020 IAZ008-009-MNZ094-095-261730- Howard-Mitchell-Fillmore-Mower- 1145 AM CDT Fri Jun 26 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MITCHELL... NORTHWESTERN HOWARD...SOUTHEASTERN MOWER AND SOUTHWESTERN FILLMORE COUNTIES... At 1144 AM CDT, a strong thunderstorm was located near Adams, or 17 miles southeast of Austin, moving east at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Le Roy, Ostrander, Chester, McIntire, Taopi, and Etna. If outdoors, consider seeking shelter inside a building. LAT...LON 4363 9269 4368 9232 4345 9231 4344 9267 TIME...MOT...LOC 1644Z 261DEG 27KT 4355 9266 CA
Local storm report, Jun 26, 12:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1225 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 PM HAIL LIME SPRINGS 43.45N 92.28W
06/26/2020 E0.70 INCH HOWARD IA LAW ENFORCEMENT
REPORT OF DIME SIZE HAIL IN LIME SPRINGS VIA
LAW ENFORCEMENT.
&&Local storm report, Jun 26, 12:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1229 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL LIME SPRINGS 43.45N 92.28W
06/26/2020 M1.00 INCH HOWARD IA TRAINED SPOTTER
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:08 AM CDT | Special Weather Statement | ARX | Dodge | 37 min |
| Jun 26, 6:23 AM CDT | Special Weather Statement | ARX | Mower | 37 min |
| Jun 26, 6:30 AM CDT | Special Weather Statement | ARX | Olmsted, Wabasha | 45 min |
| Jun 26, 11:20 AM CDT | Special Weather Statement | ARX | Mower | 40 min |
| Jun 26, 11:45 AM CDT | Special Weather Statement | ARX | Mower | 45 min |
| Jun 26, 12:12 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 33 min |
| Jun 26, 1:02 PM CDT | Special Weather Statement | ARX | Houston | 28 min |
| Jun 26, 1:31 PM CDT | Special Weather Statement | ARX | Houston | 29 min |
| Jun 26, 3:34 AM CDT | Severe Thunderstorm Warning | ARX | Clayton | 28 min |
| Jun 26, 9:14 AM CDT | Special Weather Statement | ARX | Clayton | 31 min |
| Jun 26, 1:16 PM CDT | Special Weather Statement | ARX | Chickasaw, Howard, Winneshiek | 44 min |
| Jun 26, 1:24 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Winneshiek | 36 min |
| Jun 26, 1:57 PM CDT | Special Weather Statement | ARX | Fayette | 48 min |
| Jun 26, 2:40 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton, Fayette | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.